Aa
A
A
A
Close
Crohn's Disease / Ulcerative Colitis Community
1.92k Members
Avatar universal

Is this Crohn's related or something else?

My 32 year old son was diagnosed with Crohn's about 3 years ago, though he was sick for several years before that, and we suspect he had symptoms in childhood as well. In addition to his regular Crohn's symptoms, he has developed a group of symptoms that have recurred many times.  First he starts to feel terrible; his belly pain and diarhea become debilitating.  Then he gets very hungry and starts eating, mostly carbs.  He will eat off and on for several hours over the course of a day or evening.  Next he starts falling asleep, no matter what he's doing.  He wakes and falls asleep over several hours until he finally falls into a steady sleep.  When we try to wake him he becomes agitated.  He will occasionally wake on his own to get a drink, take medicine or use the bathroom, but by this time the diarrhea seems to "turn off" for the most part.  He has been known to stay in this sleep stage for 24-36 or more hours but then violent vomiting begins.  Once he starts vomiting he can't stop, so he ends up in the hospital.  Once there he's treated for dehydration, nausea and pain.  Sometimes they don't find anything else wrong so he stays in the hospital for a few days and then returns home.  On other occasions he's diagnosed with sepsis, treated and released, though this is always a much longer stay.  Other times he has been diagnosed with C.diff or MRSA.  But no matter what they come up with, it ALWAYS starts with the eating, sleeping and vomiting (in that order).  This began when he was taking prednisone and a TNF, most recently Humira.  But when he started having so many infections the doctor stopped the TNF, but continued the prednisone, 30-40 mg. /day.  Eventually the prednisone was stopped too, and for the three months he was prednisoe-free, he didn't have even one episode.  Then he started on prednisone again this January and the episodes started again.  Each time he's hospitalized he's on a variety of medicines and IV fluids.  After a week or more of this he ends up with 10-15 (or more) pounds of water weight gain.  His ankles, feet and belly become extremely swollen.  His face swells, his eyes are very puffy, he gets a headache and his whole body hurts.  And the only way this fluid retention goes away is with diuretics, with as much as a 10-12 pound water weight loss over 3-4 days.  Does anyone have an idea why this is happening and is it Crohn's related, immunosuppresant related or something else that they just haven't diagnosed yet?  
1 Responses
Avatar universal
Hi - Crohn's symptoms (diarrhea, weight loss, pain, malnutrition etc) can present differently in different people. When I was first diagnosed 40 yrs ago, I had no pain, so my doctors did not think of Crohn's - and diagnostic techniques then were fairly primitive, with no colonoscopies or endoscopies. I remember being one of the first patients in England to have the Schilling test (test for B12 absorption), but this is only an indicator, not a definitive diagnosis. When I finally had pain in the lower right quadrant, I had to have a laparotomy to enable a diagnosis.

In the last few years, other non-invasive tests such as a calprotectin assay stool test and C-reactive protein blood tests, which, if elevated about the norm, are a specific indicator of inflammation somewhere in the body. This in turn will help the gastro decide whether to do invasive scope tests, with biopsies.

As far as side effects to meds go, I was very surprised recently that after a Remicade infusion and methotrexate injection the day after, I suffered a severe reaction, (purple spots, difficulty in breathing, pain right up my spine) so my gastro discontinued the mtx. I had been on it for 9 years, so it seemed improbable this was the cause. However, after 4 weeks of discontinuing the mtx, but still on 8 weekly infusions of Remicade, I am better now than I have been for years. I can't speak of Humira side effects, as I have not had this immuno-suppressant...yet!  Most drugs can cause allergic/intolerance reactions - in some people, but not all. For instance I only had two doses of Azathioprine, but within 24 hrs had to call a GP out to my home as I had severe vomiting and diarrhea and rash all over my body.  He advised me to stop the drug immediately and that is when I started on mtx. I guess over the years, I have become intolerant to it.

Crohn's is an insidious disease, and even experienced, competent gastros are sometimes perplexed as to how to deal with a flare. I have found it is a case of trial and error with different drugs, and then be aware when things are going wrong.

Hope your son soon gets some answers.

Liz.
2 Comments
Call me. My name is Brett, and I am 51, and the same thing is killing me.   Please help
Hi Brett, welcome to medhelp.  We are happy to address your question if you could please start your own thread and explain what is going on specifically with you.  We hope we can be supportive to your healthcare needs.
Have an Answer?
Top Digestive Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem
Are you still experiencing symptoms on your current treatment for Ulcerative Colitis or Crohn's and ready for a different treatment/ready for a change?